Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Columbia, SC

May 27, 2011Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 12:25 PM EDT for Chesterfield County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2011, 12:25 PM EDT (16:25 UTC)
Expired
May 27, 2011, 1:00 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 138 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS52 KCAE 271625
SVRCAE
SCC025-271700-
/O.NEW.KCAE.SV.W.0099.110527T1625Z-110527T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 100 PM EDT

* AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CHESTERFIELD COUNTY...OR 7 MILES NORTHWEST
  OF CHERAW...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3470 7999 3476 8008 3482 8003 3481 7993
      3478 7993 3475 7991
TIME...MOT...LOC 1624Z 210DEG 9KT 3478 7999

$$

SMITH
1 follow-up statement
694 
WWUS52 KCAE 271642
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1242 PM EDT FRI MAY 27 2011

SCC025-271700-
/O.CON.KCAE.SV.W.0099.000000T0000Z-110527T1700Z/
CHESTERFIELD SC-
1242 PM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR CHESTERFIELD COUNTY...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER ANSON COUNTY...OR 9 MILES
NORTHWEST OF CHERAW...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3470 7999 3472 8002 3481 8000 3481 7993
      3478 7993 3475 7991
TIME...MOT...LOC 1642Z 210DEG 9KT 3482 7996

$$

LAMBERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:53 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 10:53 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST
AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE MID 60S
WEST TO LOWER 70S EAST. PH2O 1.30 TO 1.50 INCHES. UPPER TROUGH
EXTENDING FROM THE OH VALLEY TO TO FLORIDA LATE THIS MORNING.
SHORT WAVE EXTENDING FROM OHIO TO NORTH GEORGIA IS FORECAST TO
CROSS THE REGION THIS AFTERNOON AND EVENING. CONVECTION ALREADY
AFFECTING THE MIDLANDS AND CSRA. STILL EXPECT CONVECTION TO BECOME
MORE WIDESPREAD THIS AFTERNOON INTO THE EVENING AS THE AIRMASS
BECOMES MORE UNSTABLE. AIR MASS EXPECTED TO BE MODERATELY UNSTABLE
BY THIS AFTERNOON. SEVERE THREAT APPEARS LOW WITH WEAKER DEEP
LAYER SHEAR THAN THURSDAY. TEMPERATURES NEAR NORMAL...IN THE 80S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-
LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES
SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS
SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE
MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES SLIGHTLY
ABOVE NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF SHOW UPPER-LEVEL RIDGING DOMINATING DURING THE
EXTENDED PERIOD. EXPECT ABOVE NORMAL TEMPERATURES WITH JUST A SMALL
CHANCE OF THUNDERSTORMS MAINLY LATE IN THE PERIOD WHEN THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SCATTERED CONVECTION AROUND THE TAF SITES THIS MORNING ..STILL
EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. AREAS OF MVFR
CIGS SHOULD MIX OUT FOR THIS AFTERNOON AS SOUTHERLY WINDS
INCREASE.

MODEL TIME SECTIONS SHOW PLENTY OF MOISTURE ACROSS THE REGION.
ENSEMBLE POPS QUITE HIGH...ESPECIALLY THIS AFTERNOON/EVENING.
EXPECT PERIODS OF MVFR...POSSIBLY BRIEF IFR CONDITIONS...WITH
SHOWERS AND THUNDERSTORMS. TONIGHT...MODELS INDICATE LOW LEVEL JET
AROUND 30 KTS WITH POTENTIAL FOR ADDITIONAL MVFR CONDITIONS TOWARD
MORNING WITH ABUNDANT LOW LEVEL MOISTURE. LOW LEVEL JET WILL KEEP
WINDS UP SLIGHTLY OVERNIGHT.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SATURDAY
MORNING WITH SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY
AFTERNOON. BRIEF PERIOD OF MVFR CONDITIONS IN SHRA/TSRA SAT
AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 27, 12:24 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
1224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-022-028-029-031-036>038-041-281630-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
1224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 27, 9:36 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
936 AM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND DMG     3 SE AIKEN              33.51N 81.69W
05/26/2011                   AIKEN              SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTS LARGE TREE DOWN NEAR TOOLEBECK ROAD
            AND DELOACH WAY

&&

SMITH
Local storm report, May 27, 9:59 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
05/26/2011                   MCCORMICK          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.

&&

SMITH
Local storm report, May 27, 9:59 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
05/26/2011                   MCCORMICK          SC   DEPT OF HIGHWAYS

            HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.
            TIME ESTIMATED BY RADAR.

&&

SMITH
Special weather statement, May 27, 9:59 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011

SCZ020-271500-
NEWBERRY-
959 AM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 1100 AM
EDT...

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITMIRE TO 10 MILES SOUTH OF SILVERSTREET...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3445 8154 3449 8148 3449 8144 3446 8148
      3442 8142 3424 8132 3420 8138 3410 8157
      3417 8169 3418 8173 3417 8178 3434 8182
      3436 8178 3444 8173 3446 8168 3452 8165
      3453 8161
TIME...MOT...LOC 1358Z 243DEG 29KT 3468 8176 3410 8166
Special weather statement, May 27, 11:24 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1124 AM EDT FRI MAY 27 2011

SCZ016-022-029-031-271615-
CHESTERFIELD-KERSHAW-LEE-SUMTER-
1124 AM EDT FRI MAY 27 2011

...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING PARTS OF
CHESTERFIELD...KERSHAW...LANCASTER...LEE... AND SUMTER COUNTIES...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ACROSS THESE COUNTIES MOVING NORTHEAST AT 25
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, May 27, 11:59 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1159 AM EDT FRI MAY 27 2011

SCZ036-038-271700-
CLARENDON-ORANGEBURG-
1159 AM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON
COUNTIES...

AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:33 PM EDTSevere Thunderstorm WarningCAEAiken57 min
May 26, 8:38 PM EDTSevere Thunderstorm WarningCAEMcCormick22 min
May 26, 8:59 PM EDTSevere Thunderstorm WarningCAEMcCormick31 min
May 26, 9:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield64 min
May 26, 9:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda61 min
May 26, 9:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
May 26, 10:15 PM EDTSpecial Weather StatementCAELexington60 min
May 26, 10:29 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield31 min
May 26, 10:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield63 min
May 26, 11:44 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more61 min
May 27, 9:59 AM EDTSpecial Weather StatementCAENewberry61 min
May 27, 12:46 PM EDTSevere Thunderstorm WarningCAEChesterfield44 min
May 27, 12:57 PM EDTAreal Flood AdvisoryCAEChesterfield2 hr
May 27, 2:00 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 27, 2:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
May 27, 2:44 PM EDTAreal Flood AdvisoryCAELexington, Richland98 min
May 27, 2:44 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw61 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster44 min
May 27, 3:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter53 min
May 27, 4:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
May 27, 4:40 PM EDTSevere Thunderstorm WarningCAERichland, Sumter50 min
May 27, 6:43 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.